Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 138, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 3, 2004, 7:44 PM EST for Cass County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2004, 7:44 PM EST (00:44 UTC)
- Expired
- Jul 3, 2004, 8:45 PM EST
- In force
- 61 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 73 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 040044
SVRIWX
MIC027-040145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
844 PM EDT SAT JUL 3 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN MICHIGAN
* UNTIL 945 PM EDT
* AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF EDWARDSBURG...MOVING NORTHEAST
AT 25 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
CASSOPOLIS
DOWAGIAC
VANDALIA
MARCELLUS
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4207 8618 4207 8578 4193 8578 4177 8601
4177 8623 4200 8623
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:36 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 3, 6:36 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 636 PM EST SAT JUL 3 2004 .AVIATION... SFC LOW WAS OVER E IA...WITH A WEAK OCCLUDED TYPE OF FRONT APPROACHING FROM THE SW. SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG THIS FRONT AND SHOULD CONTINUE TO MOVE NE THIS EVENING...SO HAVE INCLUDED STORMS THIS EVENING IN THE SBN AND FWA TAFS. NEW MESO ETA INDICATING MORE OF A WIDESPREAD TYPE OF PRECIPITATION TONIGHT AS LOW AND FRONT MOVE EAST...SO HAVE LEFT PCPN IN THE TAFS OVERNIGHT. WILL CONTINUE TO KEEP LOW CIGS BY LATE TONIGHT AS RAIN IS EXPECTED TO CONTINUE....WITH IMPROVING CONDITIONS SUNDAY. && .SHORT TERM... TONIGHT AND SUNDAY... SFC LOW OVER NE MO SATURDAY AFTERNOON SHOULD MOVE NORTHEAST OVER THE WESTERN GREAT LAKES TONIGHT. THE WARM FRONT AHEAD OF THIS SYSTEM HAS MOVED NORTHERN INTO EXTREME SW LOWER MI AND NW OH. THE FRONT WILL PROVIDE AN ADDITIONAL FOCUS FOR STORMS TONIGHT. SOUTH OF THE FRONT...DAYTIME HEATING HAS ALLOWED THE AIRMASS OVER MOST OF THE AREA TO BECOME VERY UNSTABLE WITH CAPES REACHING UP TO 3000 J/KG. VERY MOIST FLOW AHEAD OF THE LOW PRESSURE SYSTEM WILL PROVIDE PLENTY OF MOISTURE FOR SHOWERS AND STORMS. THEREFORE...HAVE KEPT CATEGORICAL POPS TONIGHT WITH SEVERAL FAVORABLE FACTORS FOR STORMS TONIGHT...WITH LOWER POPS SUNDAY AS THE SYSTEM LIFTS NORTHEAST. && .LONG TERM... SEVERAL SYSTEMS WILL AFFECT THE AREA THROUGH THE LONG TERM. FIRST SYSTEM WILL BE EXITING THE AREA SUNDAY AFTERNOON. NVA AND DRYING SHOULD END MOST OF THE PCPN BY 00Z. ANYTHING LEFT WILL BE ON THE LIGHT SIDE WITH LITTLE IN THE WAY OF FORCING OR DEEP MOISTURE LEFT. HAVE LEFT A TOKEN SMALL CHANCE IN THE FAR NORTHEAST IN THE EARLY EVENING AS CANNOT RULE OUT LINGERING SHOWERS. REMAINDER OF FORECAST GENERALLY UNCHANGED. APPROACHING FRONT BY DAY 7 MAY BE A BIT FAST WITH SOUTHWEST FLOW ALOFT BUT ADDED SMALL CHANCE TSRA FOR COLLABORATION ALIGNMENT. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && SKIP/LASHLEY
Hazardous weather outlook, Jul 3, 12:58 PM EST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1258 PM EST SAT JUL 3 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-041052- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1258 PM EST SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL MAY ALSO OCCUR...ESPECIALLY OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE SUNDAY BUT SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 3, 5:19 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 PM EST SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG DOWAGIAC 41.98N 86.11W
07/03/2004 CASS MI COUNTY OFFICIAL
TREES DOWN
&&
HITCHCOCKNearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.